Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 12, NWS Binghamton, NY

May 26, 2021Susquehanna County, Wayne County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at May 26, 2021, 4:36 PM EDT for Susquehanna County, Wayne County, Pennsylvania. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2021, 4:36 PM EDT (20:36 UTC)
Expired
May 26, 2021, 5:00 PM EDT
In force
24 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Susquehanna County, PA, Wayne County, PA

The radar

The Binghamton radar (KBGM), 63 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 4:36 PM EDTTSTM WND DMGWest Lenox, PACORRECTS PREVIOUS TSTM WND DMG REPORT FROM WEST LENOX. TREE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 12:59 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-291 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

016 
WUUS51 KBGM 262036
SVRBGM
PAC115-127-262100-
/O.NEW.KBGM.SV.W.0012.210526T2036Z-210526T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
436 PM EDT Wed May 26 2021

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Southeastern Susquehanna County in northeastern Pennsylvania...
  Northwestern Wayne County in northeastern Pennsylvania...

* Until 500 PM EDT.

* At 436 PM EDT, a severe thunderstorm was located near Lenoxville,
  or 13 miles northwest of Carbondale, moving east at 40 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Forest City, Harford, Ararat, Union Dale, Gibson, Shehawken,
  Pleasant Mount, Lenoxville, Royal and Browndale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4165 7574 4177 7577 4190 7535 4166 7523
TIME...MOT...LOC 2036Z 264DEG 36KT 4171 7568 

HAIL...0.88IN
WIND...60MPH
 
$$

AJG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:32 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 26, 3:32 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
332 PM EDT Wed May 26 2021

.SYNOPSIS...
Scattered storms, some of which could be severe with damaging
winds and perhaps hail, continue into the early evening.
Lingering showers wrap up through midnight. Cooler and dry
weather will follow the front for Thursday, followed by more
rain and chilly weather from a low pressure system passing to
the south on Friday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
330 PM Update...

A broken line of thunderstorms continues to quickly move along the
Thruway corridor, into the western Catskills this afternoon, with
reports of damaging winds and even some small hail all along its
journey across central NY so far. Meanwhile, additional scattered
convection continues to move into our southwestern zones, back into
the western Twin Tiers, northeast PA, and Finger Lakes as the pre-
frontal trough swings through. With CAPE analyzed at around 1500 to
2000 j/kg and quick lightning jumps apparent, some of these storms
are still showing a potential to turn severe. Damaging gusts,
frequent lightning, and large hail are not out of the question.
Thus, will hold onto the watch across most of the area for the time
being.

Quick rain accumulations as high as three quarters of an inch have
been achieved in the heaviest downpours so far this afternoon, but
hit an miss, scattered convection moving back through those areas
does not seem to be enough to cause much of a flooding concern.

Convection largely wraps up into the evening as we run out of
daylight, but will continue to keep in a chance for some showers and
rumbles of thunder through around midnight as the cold front finally
passes through. Temperatures should be able to quickly fall back
into the 50s overnight while clouds begin to break.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
220 PM Update:

With high pressure briefly in control, Thursday will be dry and
pleasant with highs expected to be in the 60s across most of
Central NY. Highs are expected to be in the 70s from the
Southern Tier of NY southward into Northeast PA.

Clouds increase from west to east Thursday night ahead of the
next system. A few rain showers cannot be ruled out by late
Thursday night/early Friday morning, but the majority of the
rain holds off until the daytime hours on Friday. Lows are
expected to be in the lower 40s to near 50.

Friday's weather looks to be rather dreary with rain and
temperatures only topping out in the upper 40s to upper 50s,
with lower 60s for portions of the Wyoming Valley and Poconos.
The most widespread shower activity looks to be during the
afternoon into the early evening as low pressure passes south
of the area.

Occasional showers continue Friday night, although they will be
diminishing in coverage from north to south as the low pressure
moves eastward off the Mid-Atlantic coast. Lows are expected to
be in the 40s.

Conditions will continue to dry out on Saturday, although some
lingering showers will be possible, especially across Northeast
PA. Otherwise, partly sunny skies are expected with continued
cool conditions. Highs are expected to be in the upper 50s to
mid 60s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
220 PM Update:

After a dry period Saturday night, forecast uncertainty
increases for the long term period. Some model guidance (i.e.
the 12Z GFS) has high pressure in control, leading to an
extended drier period of weather. However, other model guidance
(i.e. ECMWF and Canadian models), hints at a developing coastal
low pressure system, and some rain showers reaching our forecast
area, especially east of I-81. For now, went with the NBM for
PoPs, which led to mainly slight chance PoPs. Otherwise, a
general warming trend is expected into next week with
temperatures returning closer to normal.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
A line of thunderstorms is moving through central NY at this
time, bringing a period of frequent lightning, strong wind gusts
near and in excess of 40kts, and even a potential for some hail
mainly at KSYR, KRME, and KITH now through 20Z. Visibility has
been able to drop down to IFR in the heavier downpours. As this
broken line continues to move eastward, some scattered activity
will be possible at KELM mainly between 18 to 21Z, at KBGM from
19 to 22Z, and potentially at KAVP generally after 20Z.
However, activity so far across central PA has been considerably
more isolated.

After the thunderstorm potential winds down this evening, most
terminals will remain in VFR for the remainder of the forecast
period. However, with lower level moisture in the wake of
thunderstorm activity, some lower ceilings and even patchy fog
may cause MVFR or IFR restrictions at KRME, KITH, and KBGM.
Ceilings lift up to VFR into Thursday as clouds start to scatter
out.

Outlook...

Friday through Friday night...Rain and restrictions expected.

Saturday...Lingering showers/restrictions possible; mainly VFR.

Saturday night through Sunday night...VFR except probable late
night-early morning valley fog at least KELM; possibly others.

Monday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...HLC
NEAR TERM...HLC
SHORT TERM...BJG
LONG TERM...BJG
AVIATION...HLC/MPK
Hazardous weather outlook, May 26, 1:00 PM EDT, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
100 PM EDT Wed May 26 2021

NYZ009-018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-044-
047-048-072-271700-
Northern Oneida-Onondaga-Steuben-Schuyler-Chemung-Tompkins-Madison-
Southern Oneida-Cortland-Chenango-Otsego-Tioga-Broome-Delaware-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
100 PM EDT Wed May 26 2021

...SEVERE THUNDERSTORM WATCH 205 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state and CDC guidelines.

NYZ015>017-271700-
Yates-Seneca-Southern Cayuga-
100 PM EDT Wed May 26 2021

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

...POTENTIAL FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...
Widespread thunderstorms are expected this afternoon and evening.
Some of the storms could be severe with damaging winds and large
hail. Thunderstorms will track east of the region by later this
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state and CDC guidelines.

In the hours before

Special weather statement, May 26, 4:05 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Binghamton NY
405 PM EDT Wed May 26 2021

NYZ015>017-262030-
Southern Cayuga-Seneca-Yates-
405 PM EDT Wed May 26 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SENECA...
NORTHEASTERN YATES AND SOUTHERN CAYUGA COUNTIES...

At 405 PM EDT, a strong thunderstorm was located near Dresden, or
near Penn Yan, moving east at 45 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Seneca Falls, Waterloo, Penn Yan, Romulus, Fayette, Benton, Union
Springs, Tyre, Aurora and Ovid.

LAT...LON 4276 7706 4277 7697 4278 7698 4284 7697
      4299 7681 4274 7633 4265 7703 4273 7710
TIME...MOT...LOC 2005Z 247DEG 40KT 4273 7698

MWG
Special weather statement, May 26, 4:14 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Binghamton NY
414 PM EDT Wed May 26 2021

PAZ038-039-043-262045-
Wyoming-Susquehanna-Bradford-
414 PM EDT Wed May 26 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SUSQUEHANNA...
SOUTHEASTERN BRADFORD AND NORTHERN WYOMING COUNTIES...

At 413 PM EDT, a strong thunderstorm was located over Laceyville, or
near Wyalusing, moving east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Springville, Montrose, Dimock, Wilmot, Hollenback, Mehoopany,
Nicholson, Wyalusing, Meshoppen and Forkston.

LAT...LON 4154 7622 4155 7634 4165 7639 4185 7582
      4164 7573 4157 7587 4151 7622
TIME...MOT...LOC 2013Z 250DEG 31KT 4162 7616

AJG
Special weather statement, May 26, 4:25 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Binghamton NY
425 PM EDT Wed May 26 2021

NYZ015-022-023-262100-
Steuben-Yates-Schuyler-
425 PM EDT Wed May 26 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SCHUYLER...
SOUTHWESTERN YATES AND CENTRAL STEUBEN COUNTIES...

At 425 PM EDT, a strong thunderstorm was located over Avoca, or 12
miles northeast of Hornell, moving northeast at 45 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hornell, Bath, Campbell, Urbana, Canisteo, Hornby, Tyrone, Howard,
Thurston and Pulteney.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Binghamton.

LAT...LON 4252 7762 4260 7714 4224 7697 4209 7774
      4212 7775
TIME...MOT...LOC 2025Z 247DEG 40KT 4240 7745

MWG
Special weather statement, May 26, 4:26 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Binghamton NY
426 PM EDT Wed May 26 2021

PAZ039-040-262100-
Susquehanna-Northern Wayne-
426 PM EDT Wed May 26 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SUSQUEHANNA AND
NORTHERN WAYNE COUNTIES...

At 425 PM EDT, a strong thunderstorm was located over Harford, or 11
miles southeast of Montrose, moving east at 40 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Jackson, Harford, Hancock, Ararat, Thompson, Union Dale, Starrucca,
Gibson, Hiawatha and Shehawken.

LAT...LON 4166 7574 4182 7581 4196 7532 4195 7531
      4195 7529 4191 7527 4189 7527 4188 7526
      4187 7526 4186 7523 4170 7513
TIME...MOT...LOC 2025Z 261DEG 41KT 4175 7568

AJG
Special weather statement, May 26, 4:31 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Binghamton NY
431 PM EDT Wed May 26 2021

NYZ057-262115-
Delaware NY-
431 PM EDT Wed May 26 2021

...STRONG THUNDERSTORM WILL AFFECT...DELAWARE COUNTY UNTIL 515 PM
EDT...

At 431 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bovina Center, or 8 miles southeast of Delhi, moving northeast at 45
mph.

Small hail and strong wind gusts will be possible with this storm.

Locations impacted include...
Walton, Delhi, Roxbury, Colchester, Hamden, Masonville, Andes,
Hancock, Margaretville and Hobart.

LAT...LON 4221 7453 4220 7453 4217 7446 4215 7450
      4215 7453 4212 7456 4198 7486 4186 7522
      4187 7524 4225 7541 4240 7454 4235 7443
TIME...MOT...LOC 2031Z 247DEG 40KT 4223 7476

MWG
Special weather statement, May 26, 4:35 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Binghamton NY
435 PM EDT Wed May 26 2021

NYZ009-036-037-262100-
Southern Oneida NY-Madison NY-Northern Oneida NY-
435 PM EDT Wed May 26 2021

...STRONG THUNDERSTORM WILL AFFECT...CENTRAL ONEIDA AND NORTHWESTERN
MADISON COUNTIES UNTIL 500 PM EDT...

At 435 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sullivan, or 10 miles west of Oneida, moving northeast at 40 mph.

Half inch hail and strong wind gusts will be possible with this
storm.

Locations impacted include...
Rome, Oneida, Verona, Vienna, Chittenango, Canastota, Camden,
Oriskany, Sylvan Beach and Wampsville.

LAT...LON 4315 7520 4305 7591 4308 7592 4309 7595
      4311 7597 4313 7595 4315 7597 4317 7594
      4316 7592 4316 7588 4323 7588 4334 7577
TIME...MOT...LOC 2035Z 246DEG 33KT 4313 7586

MWG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 2:29 PM EDTSpecial Weather StatementBGMLuzerne31 min
May 26, 2:43 PM EDTSevere Thunderstorm WarningBGMLuzerne32 min
May 26, 3:29 PM EDTSpecial Weather StatementBGMWyoming31 min
May 26, 3:41 PM EDTSpecial Weather StatementBGMLuzerne, Wyoming34 min
May 26, 4:09 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne, Wyoming36 min
May 26, 4:14 PM EDTSpecial Weather StatementBGMWyoming31 min
May 26, 4:26 PM EDTSpecial Weather StatementBGMSusquehanna34 min
May 26, 5:06 PM EDTSpecial Weather StatementBGMWayne24 min
May 26, 5:32 PM EDTSpecial Weather StatementBGMBradford28 min
May 26, 5:47 PM EDTSevere Thunderstorm WarningBGMBradford28 min
May 26, 6:16 PM EDTSpecial Weather StatementBGMSusquehanna29 min
May 26, 6:46 PM EDTSevere Thunderstorm WarningBGMLackawanna, Susquehanna, Wyoming25 min
May 26, 6:48 PM EDTSpecial Weather StatementBGMSusquehanna27 min
May 26, 6:53 PM EDTSevere Thunderstorm WarningBGMSusquehanna, Wayne37 min
May 26, 7:16 PM EDTSpecial Weather StatementBGMWayne44 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.